Format

Send to:

Choose Destination
See comment in PubMed Commons below
Acta Paediatr. 2001 Mar;90(3):288-91.

Neonatal withdrawal syndrome after in utero exposure to selective serotonin reuptake inhibitors.

Author information

  • 1Department of Pharmacotherapeutics, University of Oslo, Oslo, Norway. h.m.e.nordeng@farmasi.uio.no

Abstract

Selective serotonin reuptake inhibitors (SSRIs) are a new group of antidepressants used in mild to moderate cases of depression. In studies evaluating the safety of SSRIs during pregnancy, no increase in major anomalies has been reported. This might have led to increasing off-label prescription of SSRIs to pregnant women. Neonatal withdrawal syndrome commonly occurs in infants exposed during the third trimester to drugs known to cause addiction. We report five cases of neonatal withdrawal syndrome after third trimester in utero SSRI exposure. In three cases the mother used paroxetine in doses from 10 to 40 mg, one mother used citalopram 30 mg, and one mother fluoxetine 20 mg. Withdrawal symptoms occurred within few days after birth and lasted up to one month after birth. Four of the infants needed treatment with chlorpromazine. Symptoms were irritability, constant crying, shivering, increased tonus, eating and sleeping difficulties and convulsions.

CONCLUSION:

Neonatal withdrawal syndrome can occur after third trimester in utero SSRI exposure. Further research should focus on whether it is safe to use SSRIs during the last trimester. All neonates exposed to SSRIs during the last trimester should be followed-up closely for withdrawal symptoms after birth.

PMID:
11332169
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Wiley
    Loading ...
    Write to the Help Desk